Montana, 2011

High Wind in Montana, December 23 to 26, 2011

December 23 to 26, 2011 · NWS TFX · 9 events in 9 counties and zones

-Canadian Border. The resulting surface gradient produced strong winds across North Central Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A series of low pressure troughs moved along the U.S.-Canadian Border. The resulting surface gradient produced strong winds across North Central Montana. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 23, 4:30 AM MST, 2 hours earlier.

Area forecast discussion, Dec 23, 4:30 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 AM MST FRI DEC 23 2011

UPDATED AVIATION DISCUSSION

.DISCUSSION...
TODAY THROUGH CHRISTMAS EVENING...LATEST ANALYSIS SHOWS FORECAST
STILL ON TRACK FOR DRY AND MILD CONDITIONS THRU THE HOLIDAY WEEKEND.
NRN ROCKIES CURRENTLY LOCATED IN THE EASTERN PORTION OF A BROAD
UPPER LEVEL RIDGE CENTERED OFF THE PACIFIC COAST.  SERIES OF
SHORTWAVE TROFS EJECTING FROM A DEEP CLOSED UPPER LEVEL LOW PRESSURE
SYSTEM IN THE WESTERN GULF OF ALASKA WILL MOVE THRU THE NORTHERN
FRINGES OF THE RIDGE TODAY AND TOMORROW...BRINGING PERIODS OF
INCREASED CLOUD COVER OVER OUR REGION AND JUST A SLIGHT CHANCE OF
LIGHT SNOW SHOWERS OVER THE ROCKY MTN FRONT.  FORECAST MODELS STILL
INDICATING STRONG WINDS DEVELOPING ALONG THE ROCKY MTN FRONT...AND
POSSIBLY OVER THE ADJACENT PLAINS...AS SURFACE PRESSURE GRADIENT
TIGHTENS BETWEEN A LEESIDE TROF OVER THE HILINE/CENTRAL PLAINS AND
HIGH PRESSURE WEST OF THE CONTINENTAL DIVIDE.  CYCLES OF
GRADIENT/WIND SPEED WEAKENING AND RE-STRENGTHENING DUE TO DIURNAL
EFFECTS AND LULL PERIODS BETWEEN PASSAGE OF THE AFOREMENTIONED
SHORTWAVE TROFS ARE EXPECTED THRU SUNDAY. THUS CURRENT HIGH WIND
WARNING FOR THE ROCKY MTN FRONT AND HIGH WIND WATCH FOR ERN GLACIER
COUNTY REMAIN IN EFFECT WITH NO CHANGES AT THIS TIME. REST OF THE
HILINE AND CENTRAL PLAINS WILL ALSO SEE BREEZY TO GUSTY CONDITIONS
WITH WIDESPREAD GUSTS OF 30-40 MPH.  WINDS ALOFT GRADUALLY
TRANSITION FROM NORTHWEST TO WESTERLY DIRECTION AS THE UPPER RIDGE
AXIS MOVES INTO GREAT BASIN BY SUNDAY...CREATING INCREASED DOWNSLOPE
FLOW THAT WILL KEEP AFTN HIGH TEMPERATURES 10-15 DEGREES ABOVE
NORMAL THRU THE WEEKEND.  FOR TODAY...MID 40S ARE EXPECTED OVER
CENTRAL AND NORTH CENTRAL MT WITH MID 30S ACROSS THE SOUTHWEST
COUNTIES.  TEMPS CLIMB INTO THE UPPER 30S TO UPPER 40S ON SAT AND TO
A VERY UN-CHRISTMAS-LIKE LOW 50S OVER THE NORTHERN AND CENTRAL
PLAINS AND LOW/MID 40S OVER SOUTHWEST MT. WARANAUSKAS

SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN FAIR
AGREEMENT THROUGH NEXT WEEK...INDICATING A FAST ZONAL/WESTERLY FLOW
ALOFT. SEVERAL WAVES OF UPPER LEVEL ENERGY WITHIN THE FLOW WILL
BRING PERIODS OF MOUNTAIN SNOW WITH DOWNSLOPE WINDS GENERALLY
KEEPING THE PLAINS AND LARGER VALLEYS DRY WITH PERIODS OF STRONG
WINDS AS UPPER LEVEL SYSTEMS AND ASSOCIATED SURFACE TROUGHS MOVE
ACROSS THE REGION. SYSTEM MOVING THROUGH SUNDAY NIGHT WILL LIKELY
BRING STRONG WINDS TO AT LEAST THE ROCKY MTN FRONT AREA AND ADJACENT
PLAINS. FAVORABLE POSITIONING OF A STRONG UPPER LEVEL JET COMING IN
FROM THE WEST AND WARM ADVECTION IN THE MID LEVELS MAY BRING A
PERIOD OF LIGHT SNOW TO THE PLAINS TUES NIGHT AND WEDNESDAY...MAINLY
TO AREAS EAST OF I-15. AREAS ALONG THE CONTINENTAL DIVIDE NORTH OF
ROGERS PASS WILL LIKELY SEE SEVERAL ROUNDS OF MEASURABLE SNOWFALL
WED THRU FRI AS WAVES OF ENERGY AND MOISTURE MOVE THROUGH THE FAST
WESTERLY FLOW ALOFT WITH STRONG DOWNSLOPE WINDS AND GENERALLY DRY
CONDITIONS TO THE EAST OVER NORTH CENTRAL MT. TEMPERATURES WILL
REMAIN 5 TO 15 DEGREES ABOVE SEASONAL AVERAGES THROUGH THE PERIOD.
HOENISCH

&&

.AVIATION...
UPDATED 1200Z.
VFR CONDITIONS WILL CONTINUE THROUGH TODAY AND TONIGHT AS AN UPPER
LEVEL RIDGE MAINTAINS DRY CONDITIONS WITH JUST A PERIOD OF BROKEN
HIGH LEVEL CLOUDS THIS AFTERNOON AS A WEAK DISTURBANCE MOVES THROUGH
THE REGION. STRONG SW SURFACE WINDS WILL CONTINUE ALONG THE ROCKY
MTN FRONT AND ADJACENT PLAINS WITH INCREASING WINDS THROUGH THIS
MORNING OVER MUCH OF NORTH CENTRAL MT. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  29  48  33 /   0   0  10   0
CTB  41  27  45  31 /   0   0  10   0
HLN  36  20  41  25 /   0   0   0   0
BZN  36  11  40  15 /   0   0   0   0
WEY  20  -6  25   2 /   0  10  10   0
DLN  36  16  39  20 /   0   0   0   0
HVR  44  25  47  28 /   0   0   0   0
LWT  43  24  45  29 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST SUNDAY NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY EVENING EASTERN
GLACIER.

WINTER WEATHER ADVISORY UNTIL NOON MST TODAY CENTRAL AND
SOUTHERN LEWIS AND CLARK.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 23, 4:52 AM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MST FRI DEC 23 2011

MTZ009-048-241200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
452 AM MST FRI DEC 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY THROUGH TONIGHT. PERIODS OF SUSTAINED
WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 TO 75 MPH ARE EXPECTED TO
OCCUR...WITH OCCASIONAL BREAKS OF REDUCED WIND SPEEDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR TODAY THROUGH SUNDAY. PLEASE
SEND REPORTS OF STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ010-241200-
EASTERN GLACIER-
452 AM MST FRI DEC 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT BEGINNING THIS EVENING. SUSTAINED
WINDS OF 30 TO 40 MPH WITH GUSTS OF 60 TO 65 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH WIND WATCH CONTINUES THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED THIS EVENING THROUGH SUNDAY. PLEASE SEND
REPORTS OF STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE OFFICE IN GREAT FALLS.

MTZ014-241200-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
452 AM MST FRI DEC 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR BLOWING SNOW IS IN EFFECT UNTIL NOON
TODAY FOR THE AREA FROM BOWMANS CORNER TO LINCOLN. WIND GUSTS NEAR
30 MPH WILL GENERATE BLOWING SNOW THAT WILL RESTRICT VISIBILITIES
ALONG MONTANA HIGHWAY 200...ESPECIALLY NEAR ROGERS PASS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE SEND REPORTS OF HAZARDOUS TRAVEL CONDITIONS IN THE ADVISORY
AREA TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ008-011>013-015-044>047-049>055-241200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
452 AM MST FRI DEC 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

9 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
December 23, 6:30 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A wind gust to 63 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, North Rocky Mountain Front

When
December 23, 8:05 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

A wind gust to 66 mph was reported at the Heart Butte RAWS site.

High Wind, Eastern Glacier

When
December 23, 4:31 PM MST
Where
Eastern Glacier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

A wind gust to 60 mph was reported at the Cut Bank ASOS site.

High Wind, Judith Basin

When
December 25, 11:50 AM MST
Where
Judith Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Geyser 7E (the Bravo RAWS site).

High Wind, Fergus

When
December 25, 11:52 AM MST
Where
Fergus forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

A wind gust to 79 mph was reported at Hilger 7SE (the Judith Peak RAWS site).

High Wind, Toole

When
December 25, 11:58 PM MST to December 26, 2:58 AM MST
Where
Toole forecast zone
Measured
53 kt (61 mph) measured sustained
Reported by
Public

Sustained wind speeds of 61 mph were reported at Whitlash 8W for several hours.

High Wind, Liberty

When
December 25, 11:58 PM MST to December 26, 2:58 AM MST
Where
Liberty forecast zone
Measured
53 kt (61 mph) measured sustained
Reported by
Public

Sustained wind speeds of 61 mph were reported at Whitlash 8W for several hours.

High Wind, Broadwater

When
December 26, 12:54 AM MST
Where
Broadwater forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at Townsend 8W.

High Wind, Blaine

When
December 26, 3:00 AM MST
Where
Blaine forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

A wind gust to 64 mph was reported at Chinook 11S.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354872, 354860, 354862, 354878, 354879, 354867, 354869, 354873, 354871.